The purpose of this Newsletter is to address two recent issues that may be impacting the care of patients living with rheumatic diseases. We hope that the information provided will assist you in managing and counselling your patients.
Update Regarding New Safety Information: Interaction of Proton Pump Inhibitors (PPIs) with Methotrexate
Health Canada recently posted an information update on the potential interaction of PPIs with Methotrexate on its website (October 19, 2012). The CRA has heard the concerns of our members and patients regarding its impact on care.
The CRA established a direct contact with Health Canada and feedback was provided to them regarding clarification of the difference between high dose and low dose Methotrexate. The CRA sent them a recommended change to paragraphs 2 &3 incorporating changes suggested by some of our members. Health Canada has updated the information on their website.
The current update (as of October 19, 2012) reads as follows:
OTTAWA - Health Canada is informing Canadians and Canadian health care practitioners that the labelling for methotrexate and Proton Pump Inhibitors is being updated to include information on a potential interaction between these products. The new information will be in the "Warnings and Precautions" section of the methotrexate and the PPIs labelling.
Methotrexate is used in the treatment of cancer and autoimmune diseases and proton pump inhibitors are acid reducers used in the treatment of heartburn or acid indigestion.
The use of these two products at the same time by patients may increase the amount of methotrexate in the blood leading to side effects. The possible risks to health include kidney failure, low red blood cell count, inflammation of the digestive tract, irregular heartbeat, muscle pain, infections, and diarrhea.
The accepted changes to paragraph 2 & 3
Methotrexate is used at high doses in the treatment of cancer and at much lower dose in the treatment of autoimmune diseases. Proton pump inhibitors are acid reducers used in the treatment of heartburn or acid indigestion.
The use of high-dose methotrexate and of PPI's at the same time by patients may increase the amount of methotrexate in the blood leading to side effects. The possible risks to health include kidney failure, low red blood cell count, inflammation of the digestive tract, irregular heartbeat, muscle pain, infections, and diarrhea.
This information is based largely on data from studies (case series and reports) using high dose methotrexate (300mg/m to 12g/ml) for malignancy. To date, we do not have similar data regarding patients using 25mg weekly of methotrexate or less.
The Canadian Rheumatology Association is working with researchers nationally to expedite a review of this topic and its relevancy in our patient population. We are trying to evaluate administrative data with linkage to clinical registries. We are hopeful to have further information over the coming months.
In the meantime, it will be important to reassure and educate our patients, colleagues and other health care professionals.
Bezabeh S et al. Accumulating evidence for a drug-drug interaction between methotrexate and proton pump inhibitors. Oncologist. 2012;17(4):550–4.
Vakily M, et al. Coadministration of lansoprazole and naproxen does not affect the pharmcokinetic profile of methotrexate in adult patients with rheumatoid arthritis J Clin Pharmacol 2005;45:1179 –1186.
Ranchon F, et al. Suspicion of drug-drug interaction between high-dose methotrexate and proton pump inhibitors: a case report - should the practice be changed? Chemotherapy. 2011;57(3):225–9.
Suzuki K, et al. Co-administration of proton pump inhibitors delays elimination of plasma methotrexate in high-dose methotrexate therapy. Br J Clin Pharmacol. 2009Jan.;67(1):44–9.
Fungal meningitis due to contamination of Methylprednisolone from New England Compounding Center
There have been close to 300 reported cases of fungal meningitis associated with epidural administration of a preservative-free methylprednisolone contaminated with mold, from the New England Compounding Center (NECC) and 23 reported deaths. Majority of cases have been reported in the Eastern and Southern USA. The only reported case in the west was in Idaho State. There have also been 3 reported cases of peripheral joint infections following intra-articular injection with no associated deaths. Although a variety of different fungal pathogens have been reported, Exserohilum rostratum, a plant pathogen, has been isolated most frequently.
It has been brought to our attention, that some preservative free methylprednisolone from NECC may have been imported into Canada. The contamination appears in products shipped after May 21, 2012. Products are labeled with “neccrx.com”.
If you have NECC products:
All NECC products are subject to voluntary recall. Health care professionals with product on hand should contact NECC at 1-800-994-6322 or via fax at 508-820-1616 to obtain instructions on how to return products to NECC.
If you have used NECC product from suspicious lot:
You need to remain vigilant for onset of symptoms because fungal infections can be slow to develop. In this outbreak, symptoms typically have appeared 1 to 4 weeks following injection, but longer and shorter periods of time between injection and symptom onset have been reported.
If symptoms develop, synovial fluid should be obtained for cell count, fungal culture and PCR. The lab will need to be notified that you are suspecting an outbreak associated case.
There is no action needed in asymptomatic patients.
Kauffman CA et al. Review Article: Fungal Infections Associated with Contaminated Methylprednisolone Injections – Preliminary Report. NEJM. Oct 19, 2012